Alert archive / Nebraska / Wind Chill Advisories in 2018

Wind Chill Advisory 5, NWS Cheyenne, WY

February 20, 20188 counties in Nebraska; 6 counties in Wyoming

NWS Cheyenne, WY issued this wind chill advisory at Feb 20, 2018, 12:45 PM MST for 8 counties in Nebraska; 6 counties in Wyoming. It took effect at Feb 20, 2018, 8:17 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 12:45 PM MST (19:45 UTC)
In effect from
Feb 20, 2018, 8:17 PM MST
Expired
Feb 21, 2018, 9:00 AM MST
In force
13 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS45 KCYS 201945
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
1245 PM MST Tue Feb 20 2018

...DANGEROUS WIND CHILLS AGAIN LATE TONIGHT INTO WEDNESDAY
MORNING...

NEZ002-095-WYZ101-102-115-211000-
/O.NEW.KCYS.WC.Y.0005.180221T0600Z-180221T1600Z/
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-Laramie Valley-
Including the cities of Chadron, Chadron St Park, Harrison, Bill,
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Bosler, and Laramie
1245 PM MST Tue Feb 20 2018

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...east central wyoming into the northern Nebraska
  Panhandle.

* WHEN...11 PM this evening to 9 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
187 
WWUS45 KCYS 210317
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
817 PM MST Tue Feb 20 2018

...DANGEROUS WIND CHILLS AGAIN LATE TONIGHT INTO WEDNESDAY
MORNING...

NEZ003-019>021-054-055-096-WYZ103>105-107-108-110-211200-
/O.EXB.KCYS.WC.Y.0005.180221T0317Z-180221T1600Z/
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
North Snowy Range Foothills-
Including the cities of Alliance, Scottsbluff, Gering, 
Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, 
Brownson, Sidney, Agate, Garrett, Seminoe Dam, Medicine Bow, 
Shirley Basin, Wheatland, Guernsey, Torrington, Arlington, 
and Elk Mountain
817 PM MST Tue Feb 20 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 25 below 
  zero.

* WHERE...Ferris Mountains, Shirley Basin, and the northern
  Laramie Range. Torrington, Wheatland and the southern Nebraska
  panhandle.
  

* WHEN...Now to 9 AM Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

NEZ002-095-WYZ101-102-115-211200-
/O.EXT.KCYS.WC.Y.0005.180221T0317Z-180221T1600Z/
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-Laramie Valley-
Including the cities of Chadron, Chadron St Park, Harrison, Bill,
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Bosler, and Laramie
817 PM MST Tue Feb 20 2018

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM MST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below 
  zero.

* WHERE...east central wyoming into the northern Nebraska 
  Panhandle.

* WHEN...Now to 9 AM Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
295 
WWUS45 KCYS 211126
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
426 AM MST Wed Feb 21 2018

...DANGEROUS WIND CHILLS THROUGH THIS MORNING...

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-110-115-
211600-
/O.CON.KCYS.WC.Y.0005.000000T0000Z-180221T1600Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-North Snowy Range Foothills-Laramie Valley-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bill, 
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Garrett, 
Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, 
Torrington, Arlington, Elk Mountain, Bosler, and Laramie
426 AM MST Wed Feb 21 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 24 
  below zero.

* WHERE...East central Wyoming into the northern Nebraska 
  Panhandle.

* WHEN...Now to 9 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
602 
WWUS45 KCYS 211550
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
850 AM MST Wed Feb 21 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-110-115-
211700-
/O.EXP.KCYS.WC.Y.0005.000000T0000Z-180221T1600Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-North Snowy Range Foothills-Laramie Valley-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bill, 
Douglas, Deer Creek, Glenrock, Lusk, Redbird, Garrett, 
Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, 
Torrington, Arlington, Elk Mountain, Bosler, and Laramie
850 AM MST Wed Feb 21 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

Dangerous wind chills are no longer expected this morning with 
rising temperatures. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 12:24 PM MST, 21 minutes earlier.

Area forecast discussion, Feb 20, 12:24 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1224 PM MST Tue Feb 20 2018

.UPDATE...
Issued at 616 AM MST Tue Feb 20 2018

Looking at radar this morning and area observatioons across the
southern Panhandle, looks like we can let the Winter Weather
Advisory expire.  Did let it go at 6 AM. Updates sent.

&&

.SHORT TERM...(Today through Thursday)
Issued at 345 AM MST Tue Feb 20 2018

Latest Radar and IR satellite trends showing the snow beginning to
ease over the Nebraska Panhandle this morning as the upper level
system moves off to the northeast. Radar showing a few bands of
snow over the southern Nebraska Panhandle in the Advisory area, so
will keep the advisory going through 6AM today. Across the
northern Panhandle, we are seeing northwest winds being reported
on area METARs, so do think the snow is done up there. Went ahead
and cancelled the Winter Storm Warnings for the northern
Panhandle earlier.

Across southeast Wyoming this morning, have been seeing bitter
cold windchills being reported across a widespread area. WYDOT
observations over the Summit over to Arlington have been reporting
colder than 30 below windchills for the past several hours and do
expect this to continue. So issued a WindChill Warning for the
I-80 Corridor from west of Cheyenne through Arlington for the rest
of the overnight hours.

Temperatures are going to be a challenge today with the widespread
snow pack in place. Did undercut guidance on highs to day and
overnight lows tonight, but may not have gone enough. Would think
the dayshift will be doing a few temperature updates through the
day to match up with current observation trends.

Will be dealing with windchill headlines again tonight for some
areas. Especially the northern Panhandle and Converse/Niobrara
Counties that have a very heavy snowpack. Skies are going to be
clear tonight with south to southwest winds 6-10 mph. Will let the
dayshift tackle that issue with the afternoon issuance.

Another shortwave for Wednesday evening into Thursday approaching
from the northwest. Going to see some snow activity in the western
mountains and possibly across the southern Panhandle during this
time. For now, kept the snow out of the Panhandle as we have
downsloping winds that would not be too conducive for snow out
that way.

.LONG TERM...(Thursday night through Monday)
Issued at 345 AM MST Tue Feb 20 2018

Thursday night/Friday...As a shortwave trough aloft moves overhead
on southwest flow aloft, will see a slight chance of light snow near
the Colorado state line Thursday night. Orographic type snow will
continue in the afternoon from the Sierra Madres eastward through
the southern Laramie Range.

Saturday...A shortwave trough aloft moves overhead early in the day
producing a chance of snow, then drying in the afternoon in the wake
of the trough. Windy in the afternoon per progged low and mid level
gradients.

Sunday...Windy again per progged low and mid level gradients. A fast
moving shortwave trough aloft is forecast to affect our counties in
the afternoon, producing a chance of snow over our Snowy and Sierra
Madre Ranges.

Monday...West northwest flow aloft continues with minimal chances
for precipitation due to relatively dry low and mid levels. Maximum
temperatures in the 30s to mid 40s at lower elevations with 700 mb
temperatures near -14 Celsius.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM MST Tue Feb 20 2018

VFR through tonight. Skies have cleared across most of the area,
though some thin cumulus clouds will linger or redevelop over
Wyoming this afternoon, mainly west of the Laramie Range. These
will be mostly scattered, but could produce some localized 3-5
thousand foot ceilings. These clouds should dissipate by 02z.

&&

.FIRE WEATHER...
Issued at 345 AM MST Tue Feb 20 2018

Snow will end by sunrise today across all of southeast Wyoming and
Nebraska Panhandle. Very cold temperatures over the next couple
days. Widespread snowpack in place, so fire weather concerns are
going to be minimal through much of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory from 11 PM this evening to 9 AM MST
     Wednesday for WYZ101-102-115.

NE...Wind Chill Advisory from 11 PM this evening to 9 AM MST
     Wednesday for NEZ002-095.

&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...WFOCYS
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 20, 8:54 AM MST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
854 AM MST Tue Feb 20 2018

NEZ003-019>021-054-055-096-WYZ103>119-211045-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
854 AM MST Tue Feb 20 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-211045-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
854 AM MST Tue Feb 20 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very cold wind chills are possible once again late tonight with
wind chill lower than -20F possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 20, 9:09 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 AM MST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     SNOW             NW FORT LARAMIE         42.21N 104.52W
02/20/2018  M4.5 INCH        GOSHEN             WY   COCORAHS

            TWO DAY STORM TOTAL SNOWFALL.

0903 AM     SNOW             4 ESE LA GRANGE         41.62N 104.09W
02/20/2018  M4.2 INCH        GOSHEN             WY   COCORAHS

0903 AM     SNOW             9 NNE HARRISON          42.81N 103.81W
02/20/2018  M4.0 INCH        SIOUX              NE   CO-OP OBSERVER

            TWO DAY STORM TOTAL.

0903 AM     HEAVY SNOW       29 N TORRINGTON         42.49N 104.18W
02/20/2018  M6.2 INCH        GOSHEN             WY   CO-OP OBSERVER

0903 AM     HEAVY SNOW       SW ELK MOUNTAIN         41.69N 106.41W
02/20/2018  M11.0 INCH       CARBON             WY   COCORAHS

            TWO DAY STORM TOTAL SNOWFALL

&&

TTRUDEL
Local storm report, Feb 20, 9:14 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 AM MST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY SNOW       13 SW MANVILLE          42.65N 104.80W
02/20/2018  M14.0 INCH       NIOBRARA           WY   COCORAHS

            TWO DAY STORM TOTAL SNOWFALL

&&

TTRUDEL
Local storm report, Feb 20, 9:41 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 AM MST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY SNOW       BAGGS                   41.04N 107.66W
02/20/2018  E7.0 INCH        CARBON             WY   LAW ENFORCEMENT

            SNOW DEPTH RANGES FROM 6 TO 8 INCHES AROUND THE TOWN OF
            BAGGS.

0903 AM     HEAVY SNOW       HARRISON                42.69N 103.88W
02/20/2018  M7.5 INCH        SIOUX              NE   TRAINED SPOTTER

0903 AM     HEAVY SNOW       CRAWFORD                42.69N 103.41W
02/20/2018  M9.0 INCH        DAWES              NE   PUBLIC

&&

TTRUDEL
Local storm report, Feb 20, 10:32 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       N SINCLAIR              41.78N 107.12W
02/20/2018  M9.0 INCH        CARBON             WY   COCORAHS

            SNOW TOTAL FOR YESTERDAYS STORM

0903 AM     HEAVY SNOW       BAGGS                   41.04N 107.66W
02/20/2018  E7.0 INCH        CARBON             WY   LAW ENFORCEMENT

            SNOW DEPTH RANGES FROM 6 TO 8 INCHES AROUND THE TOWN OF
            BAGGS.

0903 AM     SNOW             4 ESE LA GRANGE         41.62N 104.09W
02/20/2018  M4.2 INCH        GOSHEN             WY   COCORAHS

0903 AM     SNOW             NW FORT LARAMIE         42.21N 104.52W
02/20/2018  M4.5 INCH        GOSHEN             WY   COCORAHS

            TWO DAY STORM TOTAL SNOWFALL.

0903 AM     HEAVY SNOW       HARRISON                42.69N 103.88W
02/20/2018  M7.5 INCH        SIOUX              NE   TRAINED SPOTTER

0903 AM     HEAVY SNOW       13 SW MANVILLE          42.65N 104.80W
02/20/2018  M14.0 INCH       NIOBRARA           WY   COCORAHS

            TWO DAY STORM TOTAL SNOWFALL

0903 AM     HEAVY SNOW       SW ELK MOUNTAIN         41.69N 106.41W
02/20/2018  M11.0 INCH       CARBON             WY   COCORAHS

            TWO DAY STORM TOTAL SNOWFALL

0903 AM     HEAVY SNOW       29 N TORRINGTON         42.49N 104.18W
02/20/2018  M6.2 INCH        GOSHEN             WY   CO-OP OBSERVER

0903 AM     SNOW             9 NNE HARRISON          42.81N 103.81W
02/20/2018  M4.0 INCH        SIOUX              NE   CO-OP OBSERVER

            TWO DAY STORM TOTAL.

0903 AM     HEAVY SNOW       CRAWFORD                42.69N 103.41W
02/20/2018  M9.0 INCH        DAWES              NE   PUBLIC

&&

TTRUDEL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 10:17 PM MSTWind Chill AdvisoryCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more10 hr
Feb 20, 2:40 AM MSTWind Chill WarningCYSAlbany, Carbon, Laramie5 hr

Nearby

Wind Chill Advisories in Nebraska, 2018Wind Chill Advisories in Wyoming, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.